Psychiatr. Pol. 2014; 48(5): 997–1014
Ewa Bałkowiec-Iskra, Grzegorz Cessak, Łucja Kryńska, Bartosz Łoza, Marcin Wojnar
FREE POLISH FULLTEXT:
Żylna choroba zakrzepowo-zatorowa jako działanie niepożądane leków przeciwpsychotycznych
FREE ENGLISH FULLTEXT:
Venous thromboembolism as an adverse effect of antipsychotic treatment
Many studies suggest an association between the use of antipsychotics (APs) and occurrence of venous thromboembolism (VTE). Thromboembolism is often related to a significant risk of disability or death. Despite many years of investigating the interrelations between use of APs and VTE, they have not been specified yet. This paper aims to summarize reports on the VTE risk factors in patients using APs. Based on the analyzed clinical studies, meta-analyses and data published by European Medicines Agency, it has been determined, that the main risk factors for VTE are duration of treatment and patient-related factors, such as gender, age, body mass, and physical activity. Current data do not allow to identify the prothrombotic potential for individual APs or indicate a higher risk for developing VTE in patients treated with newer atypical APs. Due to the complex pathogenesis of VTE it would be necessary to perform large, comparative studies, allowing to identify precisely differences in prothrombotic potential of individual APs. It is necessary to specify products with the lowest VTE risk, what would be useful in the treatment of high-risk patients. All patients treated with APs should be assessed with the risk of VTE and, if needed, appropriate prevention methods (including most of all the elimination of modifiable risk factors) should be implemented. Moreover, patients should be educated in scope of VTE prodromal symptoms. All patients with the higher VTE risk should be diagnosed as soon as possible and adequate treatment should be implemented.